Oklahoma, 2022

Drought in Oklahoma, January 1 to 31, 2022

January 1 to 31, 2022 · NWS AMA · 3 events in 3 counties and zones

Soils remained dry to very dry. Although some precipitation fell during the month of January, drought conditions continued to worsen.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Soils remained dry to very dry. Although some precipitation fell during the month of January, drought conditions continued to worsen. Some winter wheat was irrigated on warm days although farmers struggle to decide what to do to maximize output while limiting input. High fertilizer prices did not make this easy as the drought conditions continued to deteriorate naturally occurring nitrogen in the soil. Ranchers continued supplemental feeding as rangelands remained dormant. On top of the agricultural impacts from extreme to exceptional drought conditions, conditions favorable for wildfires remained a threat to the combined Oklahoma and Texas Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 31, 10:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1030 PM CST Fri Dec 31 2021

.AVIATION...
A cold front will continue to move slowly south across the Texas
Panhandle and should be south of the AMA site by sunrise.
Precipitation is expected to develop and move northeast across the
Panhandles overnight. The precipitation should be rain at the AMA
site with snow at DHT and GUY. Low clouds in MVFR range will also
move in with the precipitation and then the MVFR conditions should
continue through the rest of the forecast. Some light snow may
affect the AMA TAF site Saturday afternoon into the early evening,
but chances of more snow at the DHT and GUY TAF sites look slim
after noon on Saturday.

&&

.PREV DISCUSSION... /Issued 517 PM CST Fri Dec 31 2021/

AVIATION...
A cold front will push south across the TAF sites this evening and
early Saturday morning. Low clouds in the MVFR range are expected
to develop just before sunrise. Some light rain may move across
the AMA site early Saturday morning as the cold front is moving
through. Otherwise, snow is expected at DHT and GUY as they will
be in the deeper cold air Saturday morning. Precipitation is
expected to come to an end by mid to late Saturday morning. More
snow may develop late in this forecast near the AMA site, but it
looks like it may miss AMA to the south.

PREV DISCUSSION... /Issued 249 PM CST Fri Dec 31 2021/

SHORT TERM...This afternoon through Saturday night...

Summary:
The strongest cold front of the season and our first chance at
winter weather impacts will arrive tonight and continue through
Saturday evening. Overall, the precipitation amounts are low,
impacts from this event could occur in numerous ways. Roadways may
become slick due to freezing rain/sleet overnight tonight or could
become covered by snow (where any moderate snow bands may set
up). Another impact will be the cold wind chills associated with
this air mass. Low temperatures through Saturday night could drop
to near 0 across the north with mostly single digits elsewhere.
Wind chill values may drop into the negative teens across a
majority of the forecast area. There are quite a few caveats with
regards to precipitation amounts. For those details, continue
reading below.

Details:
Synoptically, this afternoon the H500 closed off low near Baja
California is tracking northeast towards Arizona. At the same
time, the main upper level trough is continuing to dig across the
western CONUS. This is keeping the Panhandles under southwesterly
flow aloft. At the surface, a strong arctic cold front is
continuing to trek south and is currently located across eastern
Colorado into central Kansas. The colder air mass is lagging a bit
behind the front at the present time. Very subtle radar returns
are being monitored across the far southeastern Panhandles where
very light (if any) precipitation may be occurring this afternoon.
This is associated with the mid to lower level moisture advecting
across the Southern High Plains this afternoon out ahead of the
main system.

Later on tonight, the aforementioned cutoff low will continue to
traverse towards the northeast and is forecast to merge with the
main upper level trough digging across the western CONUS by
03-06z. This leading wave is expected to continue to move towards
the northeast and will be over the CWA by 09-12z tonight. With
this system moving overhead, the better upper level dynamics will
be in place to aid in developing precipitation across the Southern
High Plains. Any areas that receive precipitation out ahead of
the cold front will be in the form of rain. Other areas along and
behind the front may experience snow, sleet, and/or freezing
rain; with the later two occurring closer to the front. Any mixed
wintry precipitation is expected to transition quickly over to
snow as the surface and low level temperatures are expected to
drop quickly behind the front. Some areas may experience 20-30
degree temperature drops in as quickly as one hour. Due to this
rapid temperature drop, the confidence in flash freeze conditions
occurring tonight into tomorrow is increasing, and thus, the
Winter Weather Advisory has been expanded to mention this concern.
The cold front should be through the entire CWA by Saturday
morning and any precipitation that occurs after that will be in
the form of snow.

This forecast has been difficult for a number of reasons, with the
first and foremost being the progression of the cold front. Model
guidance dating back to earlier today, has not handled the forward
momentum of the cold front well. Most CAMs and global
deterministic models still have the cold front entering the
northern Panhandles around midnight tonight, which is likely too
late. The exception is the hourly CAMs, which speed up the front
slightly, but most likely not enough. The progression of the front
will play a critical role in rain/snow amounts. With the faster
progression of the front, snow amounts across the central
Panhandles may be too low as the transition to snow will be
quicker than the current forecast. The better upper level dynamics
associated with the lead disturbance, is still expected to be in
place around 09-12z across the CWA. Where ever the front is at
this time, a moderate snow/wintry mix band of precipitation may
develop along the front as the best mesoscale features will then
be in place.

The other area of concern is associated with a second wave of
precipitation that may be possible Saturday afternoon and
evening. The main H300 trough will begin to move over the forecast
area tomorrow afternoon. As this occurs, an area of frontogenesis
at H700 will also be progressing across the area. If ample
moisture is still in play, more wintry precipitation may develop
across the Panhandles. If this area of precipitation develops, it
is not expected to be widespread and will likely be confined to
the area of best frontogenesis.

Behind the arctic cold front, temperatures will be the coldest so
far this season. Surface temperatures as everyone wakes up in the
new year will likely be near freezing or well below freezing.
Temperatures in the north are expected to be near, or could be in
some places, the single digits. Breezy northerly winds will also
play a factor as the winds will drop the wind chill down to the
negative teens across the north tomorrow morning. The negative
teen wind chills may expand to a majority of the Panhandles on
Saturday night as winds will still be breezy and the cold airmass
will stay over the area.

Muscha/Ward

LONG TERM (Sunday through Thursday)...

Overview:
Little to no impacts are expected in the long term with the main
story being the roller coaster of temperatures. Otherwise, we are
not expecting any precipitation, and there are no days that are
sticking out as far as fire weather goes except for Tuesday which
could end up being an elevated risk across the southern zones.

Further Details:
An H5 trough will be exiting the Panhandles come Sunday morning.
We will then transition to a mostly zonal flow pattern with no
notable disturbances in the upper levels. We will rebound
temperatures through early next week with Tuesday being the
warmest day in the entire forecast. We could see high temperatures
on Tuesday in the 60s and even some lower 70s across the south.
This will combine with low RH (10%-15%) and fuels which may still
be receptive to fires (moisture coming may influence those fuels),
so we could see at least elevated fire weather concerns on
Tuesday. Winter temperatures will return on Thursday after a cold
front passes through the Panhandles Wednesday night. Opted to go
with the NBM for wind speeds at this time, but we could see those
wind speeds gradually uptick and may need to lean on the higher
percentiles for wind speeds Wednesday night into Thursday.
Thursday high temperatures may no get above freezing for some
areas in the north/northeast as a colder airmass settles over the
Panhandles.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until 6 PM CST Saturday for the
     following zones: Dallam...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Roberts...
     Sherman.

OK...Winter Weather Advisory until 6 PM CST Saturday for the
     following zones: Beaver...Cimarron...Texas.

&&

15/23
Hazardous weather outlook, Dec 31, 2:48 PM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CST Fri Dec 31 2021

OKZ001>003-TXZ001>020-317-010900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CST Fri Dec 31 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated fire weather conditions will continue this afternoon into
the early evening across the northern combined Panhandles.

Snow accumulations are possible tonight and would favor the
northern combined Panhandles. Other areas may see rain, freezing
rain, or sleet before transitioning over to snow. Any
precipitation accumulations tonight are expected to be low. The
combination of snow and the potential for flash freeze conditions
may lead to travel impacts which has led to the expansion of the
Winter Weather Advisory across the OK Panhandle and northern TX
Panhandle through Saturday afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow accumulations are expected to continue through Saturday,
favoring the northern combined Panhandles, with the Oklahoma
Panhandle most likely to see more than 1 inch of snow. Isolated
areas in the Texas Panhandle may see up to an inch of snow. A
Winter Weather Advisory has been expanded due to potential for
travel impacts across the OK Panhandle and northern TX Panhandle.

Wind chill values Saturday morning may drop to 5 to 10 below
zero and drop to 10 to 15 below zero Sunday morning. Wind chill
highlights may be needed in future updates.

Elevated fire weather conditions may be possible on Tuesday
across a large part of the western, central, and southern Texas
Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon and again on
Tuesday afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Beaver

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Beaver forecast zone
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The first measurable precipitation in 57 days fell on the first of the month. However, the measured precipitation was only a few hundredths of an inch of melted snow. This was not enough to keep the county from entirely slipping into extreme drought (D3) by the 4th. The county spent the rest of the month in extreme drought as the month ended with only a precipitation total of one tenth of an inch of liquid. The county still remained in a 6 to 12 inch deficit over the previous 12 months.

Drought, Cimarron

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

With an 80-85 day stretch of zero measurable precipitation through November and December, the streak ended with areas receiving a couple hundredths of an inch of liquid. This was what some light snow melted down to on the first of the month. Another snow event brought some very dry snow to the county on the 20th as well. With 1.5 to 2 inches of snow that only melted down to a few hundredths of an inch of liquid. Given this, D4 Exceptional Drought levels emerged in January for most of the county.

Drought, Texas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Texas forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

With an 50-85 day stretch of zero measurable precipitation through November and December, the streak ended with areas receiving a couple hundredths of an inch of liquid. This was what some light snow melted down to on the first of the month. Another snow event brought some very dry snow to the county on the 20th as well. With 1.5 to 2 inches of snow that only melted down to a few hundredths of an inch of liquid, the Extreme Drought (D3) continued to expand east and some Exceptional (D4) drought emerged in western portions of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003709, 1003710, 1003711.